Alert archive / Oklahoma / Flash Flood Warnings in 1997

Flash Flood Warning 63, NWS Norman, OK

August 18, 1997Custer County, Oklahoma

NWS Norman, OK issued this flash flood warning at Aug 18, 1997, 9:35 PM CDT for Custer County, Oklahoma. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Aug 18, 1997, 9:35 PM CDT (02:35 UTC)
Expired
Aug 19, 1997, 12:30 AM CDT
In force
3 hr
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Custer County, OK

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 2.6 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 1997-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 755 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 1997-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 86 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
755 J/kg
Mixed-layer CIN
-164 J/kg
Mixed-layer LCL
1255 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
86 m²/s²
0-3 km storm-relative helicity
176 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KOKC 190234
FFWOKC
OKC039-190530-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NORMAN OK
935 PM CDT MON AUG 18 1997

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A FLASH FLOOD
WARNING EFFECTIVE UNTIL 1230 AM CDT FOR PEOPLE IN THE FOLLOWING
COUNTIES

IN NORTHWESTERN OKLAHOMA
     CUSTER

INCLUDING THE FOLLOWING LOCATIONS
     ARAPAHO...BUTLER...CLINTON...CUSTER CITY...FOSS RESEVIOR...
     MC CLURE...THOMAS AND WEATHERFORD

THUNDERSTORMS THAT ARE MOVING INTO EASTERN CUSTER COUNTY PRODUCED UP TO
2 INCHES OF RAIN FROM NEAR CLINTON NORTHWARD TO WEST OF CUSTER CITY.
ANOTHER ROUND OF STORMS IS MOVING INTO CUSTER COUNTY...WHICH WILL LIKELY
PRODUCE FLASH FLOODING. EXPECT ANOTHER 1 TO 2 INCHES OF RAIN IN CENTRAL
CUSTER COUNTY.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE
ROADWAY.  THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY.  VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY.  MOVE TO HIGHER GROUND.  REMEMBER...MOST
DEATHS IN FLASH FLOODING OCCUR IN AUTOMOBILES.  IT ONLY TAKES A
FOOT OR TWO OF FLOWING WATER TO WASH MOST CARS AWAY.

CHURCHILL

LAT...LON 3548  9867 3547  9932 3579  9932 3580  9865

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Aug 18, 8:56 PM CDT, 39 minutes earlier.

Area forecast discussion, Aug 18, 8:56 PM CDT, 39 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
855 PM CDT MON AUG 18 1997

STRNG TSTM ACTVTY TO CONT FOR SVRL MORE HRS AS UPR TROF CONT TO MOV INTO
THE AREA. WL XTND FF WATCH SWD FROM CURRENT LOCATION TO PICK UP COUNTIES
IN WEST CENTRAL OK. THIS AREA WL LKLY SEE TRAINING OF ECHOES WITH LOW
LVL BNDRIES CONT TO ACT AS A FOCUS. BEST PCPN CHCS WL CONT TO BE MAINLY
OVR WRN AND CNTRL OK OVRNGT.

32
.OKC...
OK...FFA TNGT ZNS 6>8..11>13..14>20
TX...NONE.

In the hours before

Local storm report, Aug 18, 6:38 PM CDT, 2 hours 57 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
635 PM CDT MON AUG 18 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

633 PM     3 SW RUSH SPRINGS          OK   70 MPH WIND GUST
08/18/97   GRADY

SC
Local storm report, Aug 18, 7:13 PM CDT, 2 hours 22 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
713 PM CDT MON AUG 18 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

710 PM     LAWTON                     OK   1.75 INCH HAIL
08/18/97   COMANCHE                        SEVERAL REPORTS OF GOLFBALL
                                           SIZE HAIL FROM CHANNEL 7 IN
                                           LAWTON.

SC
Local storm report, Aug 18, 8:00 PM CDT, 1 hour 35 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
800 PM CDT MON AUG 18 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

755 PM     9 W CHEROKEE               OK   WIND DAMAGE
08/18/97   ALFALFA                         NUMEROUS 8-12 INCH TREE LIMBS
                                           DOWN.

SC
Local storm report, Aug 18, 8:42 PM CDT, 53 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
0842 PM CDT MON AUG 18 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0830 PM    6 SW CHEYENNE             OK   62 MPH WIND GUST MEASURED
08/18/97   ROGER MILLS                    OKLAHOMA MESONETWORK
Local storm report, Aug 18, 8:45 PM CDT, 50 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
0842 PM CDT MON AUG 18 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0830 PM    6 SW CHEYENNE             OK   62 MPH WIND GUST MEASURED
08/18/97   ROGER MILLS                    OKLAHOMA MESONETWORK
Local storm report, Aug 18, 8:55 PM CDT, 40 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
855 PM CDT MON AUG 18 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

745 PM     2 E EAGLE CITY             OK   TORNADO
08/18/97   BLAINE                          TORNADO TOUCHDOWN FOR
                                           3 MINUTES. TREE AND FENCE
                                           DAMAGE FOR APPROX. HALF MILE.

850 PM     EAGLE CITY                 OK   1.00 INCH HAIL
08/18/97   BLAINE

SC

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 7:03 PM CDTSevere Thunderstorm WarningOUNBlaine, Major42 min
Aug 18, 7:05 PM CDTSevere Thunderstorm WarningOUNComanche25 min
Aug 18, 7:44 PM CDTSevere Thunderstorm WarningOUNBlaine, Dewey46 min
Aug 18, 7:44 PM CDTSevere Thunderstorm WarningOUNKingfisher46 min
Aug 18, 7:50 PM CDTSevere Thunderstorm WarningOUNAlfalfa40 min
Aug 18, 8:13 PM CDTSevere Thunderstorm WarningOUNWoods, Woodward47 min
Aug 18, 8:26 PM CDTSevere Thunderstorm WarningOUNBlaine, Dewey49 min
Aug 18, 8:35 PM CDTFlash Flood WarningOUNBlaine, Dewey3 hr
Aug 18, 9:04 PM CDTSevere Thunderstorm WarningOUNCuster36 min
Aug 18, 9:14 PM CDTSevere Thunderstorm WarningOUNBlaine46 min
Aug 18, 9:15 PM CDTSevere Thunderstorm WarningOUNHarper, Woods45 min

Nearby

Flash Flood Warnings in Oklahoma, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.